Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Chemotherapy-induced nausea and vomiting in compliance with the National Comprehensive Cancer Network guideline

Chemotherapy-induced nausea and vomiting (CINV) is a serious adverse effect of cancer therapy. It is observed to different degrees depending on the cytotoxic agent(s) administered. At the American Hospital in Istanbul, the most up-to-date antiemesis guideline by the National Comprehensive Cancer Network (NCCN) is followed as there are no alternative local guidelines on CINV[1].

Between June 2018 and April 2019, CINV management in compliance with the NCCN antiemesis guideline was evaluated in those patients who were administered highly emetogenic chemotherapy regimens. Compliance was also evaluated using the UK Oncology Nursing Society (UKONS) toxicity assessment tool in the same patient population[2]. This retrospective research aimed to understand and improve the CINV handling process, while incorporating oncology pharmacists into patient care (an incorporation that occurred before the study).

The following summarises the evaluation parameters used in the NCCN antiemesis guideline and the UKONS toxicity assessment tool:

NCCN antiemesis guideline

  • Day 1 (pre-medication)
    • A: Neurokinin-1 receptor antagonists (NK1 RA) (e.g. aprepitant) + 5-hydroxytryptamine receptor antagonists (5-HT3 RA) (e.g. palonosetron) + corticosteroid (e.g. dexamethasone);
    • B: Atypical antipsychotic (e.g. olanzapine) + 5HT3-RA (e.g. palonosetron) + corticosteroid (e.g. dexamethasone);
    • C: Atypical antipsychotic (e.g. olanzapine) + NK1 RA (e.g. aprepitant) + 5HT3-RA (e.g. palonosetron) + corticosteroid (e.g. dexamethasone).
  • Days 2, 3 and 4 (discharge)
    • A: NK1 RA (e.g. aprepitant) + corticosteroid (e.g. dexamethasone);
    • B: Atypical antipsychotic (e.g. olanzapine);
    • C: Atypical antipsychotic (e.g. olanzapine) + NK1 RA (e.g. aprepitant) + corticosteroid (e.g. dexamethasone)[1].

UKONS toxicity assessment tool

  • Degree of nausea
    • Level 1: Decreased appetite;
    • Level 2: Decreased oral intake.
  • Degree of vomiting
    • Level 1: 1–2 times in 24 hours;
    • Level 2: 3–5 times in 24 hours[2].

The review group included patients that were administered highly emetogenic parenteral chemotherapy, namely cisplatin (≥70mg/m2), carboplatin (area under the curve (AUC) ≥4), ifosfamid (≥2g/m2) and combination chemotherapy, as defined by any regimen that contains antracycline and cyclophosphamide (doxorubicin 60mg/m+ cyclophosphamide 600mg/m2).

The compliance of the NCCN antiemesis guideline was retrospectively evaluated for 146 chemotherapy cycles for 34 patients. As per chemotherapy protocol, some regimens led to four cycles and others to six cycles, as chemoterapy cycles can vary depending on the patient’s healthcare circumstances. Of these patients, 25 were women and 9 were men, there was a median age of 51.6 years and an age range of 28–70 years. The study involved the evaluation of antiemetic medicine prescriptions for day one, two, three and four from the patient records and was conducted by two oncology pharmacists.

Additionally, the UKONS toxicity assessment tool was reviewed by the same pharmacists for the same patient population in the same time period. Owing to the fact that regimens were changing or terminated, 119 cycles for 34 patients could retrospectively be investigated.

The compliance of the NCCN antiemesis guideline on day 1 of therapy was found to be 69.2%:

  • 39.2% for regimen A;
  • 30.0% for regimen C.

Owing to the fact that the healthcare professionals did not choose the treatment, day one therapy with regimen B (olanzapine + palonosetron + dexamethasone) was not ordered for this patient population.

In addition, olanzapine therapy for sedation management was not included in this review. Olanzapine was included in some orders that comply with the C category in terms of premedication, but the drug was ordered to be taken at night because it was intended for sedation.

The compliance with the NCCN antiemesis guideline on days 2, 3 and 4 was found to be 61.0%:

  • 5.0% for regimen A;
  • 5.0% for regimen B;
  • 51.0% for regimen C.

During the examination, oncology pharmacists reported some interesting observations. For example, additional granisetron and ondansetron therapies were added on an “as needed” basis to the patient prescription – this has the risk of causing a prolonged QT interval. In addition, prescriptions of metoclopromide and olanzapine were provided concomitantly, which can cause extrapyramidal side effects, such as tremor, slurred speech, akathesia and dystonia.

For the 119 cycles using the UKONS toxicity assessment tool, it was shown that:

  • Level 1 degree nausea occurred in 42.9% of cycles;
  • Level 2 degree nausea occurred in 0.8% of cycles;
  • Level 1 degree vomiting occurred in 5.0% of cycles;
  • Level 2 degree vomiting occurred in 0.8% of cycles.

It was found that level 1 degree nausea was observed in 47% of cycles, level 1 degree vomiting was observed in 50% of cycles, and level 2 degree vomiting was observed in 100% of cycles, which were incompatible with the NCCN antiemesis guideline. Although 5HT3 receptor antagonists were included in the patients’ discharge plan, there was no evaluation criterion for the toxicity assessment tool regarding how frequently these medicines should be used. This is because the nausea/vomiting status is scored based on the patient’s personal statements.

Several healthcare providers play a role in managing CINV, and pharmacists can help manage adverse effects and assist patients in maintaining their quality of life during this period. An essential role for all pharmacists in CINV is to ensure that patient therapies are consistent with the NCCN antiemesis guideline recommendations.

Clinically relevant drug–drug interactions (DDIs) occur when the effectiveness or toxicity of one medicine is altered by the administration of another medicine or substance. Pharmacists should review the patient’s medicine based on their potential DDIs, counsel patients on risk factors for CINV, and recommend a different class of antiemetic to the oncologist regarding the patient’s chemotherapy regimen needs.

 

Aslı Özyıldırım, chief of pharmacy, Vehbi Koc Foundation Healthcare Group, Istanbul

Ülker Erbey, pharmacy supervisor, American Hospital, Istanbul

Şefika Aktaş, team leader pharmacist, American Hospital, Istanbul

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2020.20207866

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.